Calcium channel blocker overdose mimicking an acute myocardial infarction

Charles A. Henrikson, Nisha Chandra-Strobos

Research output: Contribution to journalArticlepeer-review

Abstract

A 42-year-old man presented with shortness of breath, weakness, and diaphoresis, and developed a new left bundle branch block while under evaluation in the Emergency Department. At emergency cardiac catheterization, he was found to have only insignificant coronary disease, and a hyperdynamic ventricle. Despite these findings, he subsequently developed profound bradycardia and hypotension, which were refractory to standard therapies including pressors, calcium, and transvenous pacing. He gradually improved over several days and made a full recovery, after which he admitted to taking multiple calcium channel blockers (CCBs) in an attempt to self-medicate for symptoms he related to his lifelong paroxysmal supraventricular tachycardia. This is the first report of a CCB overdose mimicking an acute myocardial infarction, and highlights the fact that CCB overdose must be considered in the differential diagnosis of some patients who present with apparent acute myocardial infarction.

Original languageEnglish (US)
Pages (from-to)361-364
Number of pages4
JournalResuscitation
Volume59
Issue number3
DOIs
StatePublished - Dec 2003

Keywords

  • Calcium channel blocker
  • Electrocardiography
  • Hypotension
  • Myocardial infarction
  • Resuscitation

ASJC Scopus subject areas

  • Emergency Medicine
  • Emergency
  • Cardiology and Cardiovascular Medicine

Fingerprint Dive into the research topics of 'Calcium channel blocker overdose mimicking an acute myocardial infarction'. Together they form a unique fingerprint.

Cite this